Document Detail


Prophylactic antibiotic administration induced bronchospasm as increased airway pressure during general anesthesia.
MedLine Citation:
PMID:  20171586     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Anaphylactic reaction induced bronchospasm as wheezing and severe elevation of airway pressure was observed in a succession of patients during general anesthesia at our institute in November 2007. The aim of this survey was to investigate the suspected causes and risk factors of these anaphylactic reactions and the degree of correlation. METHODS: All patients who received general anesthesia between November 1 and November 10, 2007 were enrolled. Underlying diseases, substances including intravenous and inhalational anesthetics, antibiotics, and the degree of increase in airway pressure were recorded. Enrolled patients were divided into a significant-airway-pressure-elevation group (Group P) and a no-airway-pressure-elevation group (Group N). RESULTS: A new brand of cephalexin (Roles) used as a prophylactic antibiotic was identified as the most likely causative substance of this succession of suspected anaphylactic reactions (28 in 185 patients, 15.14%), and rapid administration was a contributor to these anaphylactic reactions. CONCLUSION: In this study, we found that rapid administration of Roles was the main cause of suspected anaphylactic reaction presenting as bronchospasm with severe elevated airway pressure. Using Roles as the prophylactic antibiotic is not recommended in patients receiving general anesthesia.
Authors:
Yi-Min Kuo; Chien-Kun Ting; Yu-Chieh Wang; Wen-Kuei Chang; Hsin-Lun Wu; Kwok-Hon Chan; Pin-Tarng Chen
Related Documents :
9362036 - The afferent activity of the superior laryngeal nerve, and respiratory reflexes specifi...
8964736 - Airway obstruction during sleep increases blood pressure without arousal.
17442706 - Alterations in upper airway cross-sectional area in response to lower body positive pre...
10566926 - Unilateral negative pressure pulmonary edema during anesthesia with a laryngeal mask ai...
3776586 - Role of elements in pathophysiology of hypertension and antihypertensive drug development.
8797416 - Coagulation and fibrinolytic profiles in patients with severe pulmonary hypertension.
Publication Detail:
Type:  Journal Article; Research Support, Non-U.S. Gov't    
Journal Detail:
Title:  Journal of the Chinese Medical Association : JCMA     Volume:  73     ISSN:  1728-7731     ISO Abbreviation:  J Chin Med Assoc     Publication Date:  2010 Feb 
Date Detail:
Created Date:  2010-02-22     Completed Date:  2010-05-11     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  101174817     Medline TA:  J Chin Med Assoc     Country:  China (Republic : 1949- )    
Other Details:
Languages:  eng     Pagination:  72-7     Citation Subset:  IM    
Copyright Information:
Copyright 2010 Elsevier. Published by Elsevier B.V. All rights reserved.
Affiliation:
Department of Anesthesiology, Taipei Veterans General Hospital and National Yang-Ming University School of Medicine, Taipei, Taiwan, R.O.C.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Aged
Anaphylaxis / chemically induced*
Anesthesia, General*
Antibiotic Prophylaxis / adverse effects*
Bronchial Spasm / chemically induced*
Cephalexin / adverse effects*
Female
Humans
Male
Middle Aged
Pressure
Retrospective Studies
Chemical
Reg. No./Substance:
15686-71-2/Cephalexin
Comments/Corrections
Comment In:
J Chin Med Assoc. 2010 Apr;73(4):181-2   [PMID:  20457436 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Serum Interleukin-12 Levels in Alcoholic Liver Disease.
Next Document:  Features and Prognostic Factors for Elderly With Acute Poisoning in the Emergency Department.